Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 16, 2019, 3:46 PM PST for Sonoma County, California. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 16, 2019, 3:46 PM PST (23:46 UTC)
- Expired
- Jan 16, 2019, 5:21 PM PST
- In force
- 95 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Sonoma County, CA
The radar
The Sacramento radar (KDAX), 102 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
995
WGUS56 KMTR 162346
FFWMTR
CAC097-170145-
/O.NEW.KMTR.FF.W.0002.190116T2346Z-190117T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
346 PM PST WED JAN 16 2019
The National Weather Service in The San Francisco Bay Area has issued
a
* Flash Flood Warning for...
Central Sonoma County in northern California...
* Until 545 PM PST.
* At 343 PM PST, Green Valley Creek at Martinelli and Santa Rosa
Creek and Willowside Road gauges indicated heavy rain falling
across the warned area. Flash flooding is occurring.
* Some locations that will experience flooding include...
Portions of Santa Rosa, Sebastopol, Forestville and Graton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3850 12284 3843 12282 3837 12276 3835 12287
3849 12294 3848 12288
$$
BFG2 follow-up statements
161
WGUS76 KMTR 170054
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
454 PM PST WED JAN 16 2019
CAC097-170145-
/O.CON.KMTR.FF.W.0002.000000T0000Z-190117T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
454 PM PST WED JAN 16 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PST FOR
CENTRAL SONOMA COUNTY...
At 453 PM PST, Green Valley and Santa Rosa Creek gauges indicate
water continues to flow into the watershed. Flooding is expected to
continue through the evening.
Some locations that will experience flooding include...
Santa Rosa, Sebastopol, Forestville and Graton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3850 12284 3843 12282 3837 12276 3835 12287
3849 12294 3848 12288
$$
BFG893
WGUS76 KMTR 170121
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
521 PM PST WED JAN 16 2019
CAC097-170130-
/O.CAN.KMTR.FF.W.0002.000000T0000Z-190117T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
521 PM PST WED JAN 16 2019
...THE FLASH FLOOD WARNING FOR CENTRAL SONOMA COUNTY IS CANCELLED...
The flash flood warning has been converted to an aerial flood
warning.
LAT...LON 3850 12284 3843 12282 3837 12276 3835 12287
3849 12294 3848 12288
$$
BFGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 16, 3:45 PM PST, 1 minute earlier.
Area forecast discussion, Jan 16, 3:45 PM PST, 1 minute before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
345 PM PST Wed Jan 16 2019
.SYNOPSIS...A strong cold front will pass over the district this
evening with gusty winds and periods of heavy rain that will taper
off after midnight. Showers and isolated thunderstorms will
continue on Thursday. Dry Friday and Saturday with a chance of
some light rain on Sunday as a weak front passes through. Dry
weather returns Monday through most of next week.
&&
.DISCUSSION...as of 2:13 PM PST Wednesday...Forecast cold frontal
passage is still on track. We've had several lightning strikes
offshore with a few over San Mateo and around Pt Reyes. The
heaviest rain is currently falling across the North Bay with rates
around 0.30 per hour for Sonoma and Marin where an urban and
small stream flood advisory has been issued to deal with the
evening commute and rising creeks (Willow Brook at Penngrove
Park). The wind advisory remains in effect for the interior valley
with high wind warnings for the coast and hills through 3 am
Thursday. The buoys are still getting southeast winds in excess of
40 kts as the 970 mb low to our north continues to deepen. The
boundary will pass through the district this evening with strong
wind gusts in excess of 50 mph and several hours of moderate to
heavy rainfall. In sum the forecast remains on track with no major
changes. The bulk of the storm will impact the region from now
(North Bay) through around midnight (Central Coast).
Will be watching the rises on the main stem rivers but the Napa
and Russian are forecast to stay comfortably below flood stages
even though they will see very impressive rises over the next 24
hours. The Carmel River at Robles Del Rio is still forecast to
reach monitor stage around sunrise. Due to recent and forecast
heavy rains in the Santa Lucia range the Big Sur and San Antonio
rivers are forecast to reach action stages as heavy runoff comes
off the hills the next 24 hours.
For Thursday expect numerous showers and thunderstorms in post-
frontal environment. Even though there will be plenty of sunny
breaks convective showers will bring brief heavy downpours, small
hail and possible isolated lightning on Thursday. However, the
main storm impacts will be confined to the Weds night frontal
passage.
Please read the beaches section below regarding high surf warning
and coastal flood advisory that goes into effect Thursday for
large incoming surf.
Dry conditions Friday and Saturday. Weak front still progged for
Sunday with a chance of light rain.
High pressure returns Monday through next week as high pressure
builds. Long range models keep things dry through the end of the
month but show some signs of a return to wet weather by the
beginning of Feb as a trough tries to undercut the ridge.
&&
.AVIATION...as of 3:45 PM PST Wednesday...for 00Z TAF package. A
strong system continues to bring a wide variety of aviation
impacts to the San Francisco Bay Area and Central California
Coast, including strong and gusty southerly winds, moderate to
heavy rain, and MVFR-level ceilings. As of the 00Z TAF
publication time, SFO reported sustained SSE winds near 30 kt with
gusts to 46 kt. Expect the strongest winds to continue through
the evening hours for most of the terminals. Cannot rule out the
chance of thunderstorms over the next several hours area-wide. Any
thunderstorms have the potential to present stronger and erratic
winds.
Vicinity of KSFO...Strong, gusty winds have arrived at SFO over
the past several hours. As of the 00Z TAF publication time, winds
were sustained above 30 kt with gusts approaching 50 kt. Further
strengthening of the winds is very likely over the next few hours.
An Airport Weather Warning remains in effect through 08Z Thursday
(midnight PST Thursday). Radar shows some rain impacting the
terminal at the present, with more rain offshore and pushing
east. Embedded thunderstorm activity may impact the terminal from
about 02Z to 06Z Thursday (6 pm to 10 pm PST Wednesday).
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Southeast winds have started to ramp up
at both SNS and MRY over the past few hours, sustained around 17
kt and gusting to near 30 kt as of the 00Z TAF publication time.
Moderate to heavy rain and strong southerly winds will continue to
impact the terminal over the next several hours into the evening.
&&
.BEACHES...as of 04:10 AM PST Wednesday...A strong cold front
will push through the region this afternoon and evening bringing
locally heavy rainfall, strong and gusty winds as well as the
potential for isolated to scattered thunderstorms. This will
result in hazardous conditions along area beaches. In wake of the
frontal passage, a large and long period westerly swell will
impact the coast Thursday into Friday. Westerly swells of 16 to 24
feet with a period of 17 to 18 seconds will build through the day
Thursday and result in breaking waves of 25 to 30 feet, favored
locations up to or exceeding 40 feet. Thus, a High Surf Advisory
has been issued. These large breaking waves will lead to
increased wave run- up on beaches with waves topping and washing
over large rocks and jetties. These conditions may also produce
localized coastal flooding of vulnerable locations. Use extreme
caution near the surf zone as these large waves will be capable of
sweeping people into the frigid and turbulent ocean water. Cold
water shock may cause cardiac arrest, and it also can cause an
involuntary gasp reflex causing drowning, even for a good swimmer.
The surf zone will be very dangerous due to strong currents and
powerful breaking waves. The large swell is forecast to gradually
subside on Friday.
&&
.MARINE...as of 01:37 PM PST Wednesday...A strong storm system
will move across the coastal waters today and through this
evening, bringing significant marine hazards. Widespread gale
force southeast winds ahead of the frontal passage will bring
steep fresh swell. Local storm force gusts are possible through
coastal gaps such as under the Golden Gate bridge. In addition,
deeper convection will spawn isolated to scattered thunderstorms
across the waters today bringing the risk of erratic gusty winds,
locally rougher seas, brief heavy rain, hail, lightning, and even
the potential for weak waterspouts. A very large and long period
west swell will arrive Thursday morning and last into Friday
before subsiding.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...High Wind Warning...CAZ006-505-507-509-511-512-517-518-529-
530
Wind Advisory...CAZ506-508-510-513-516-528
Flash Flood Watch...CAZ006-505>513-517-528>530
GLW...SF Bay until 3 AM
GLW...Pt Arena to Pt Reyes 0-10 nm until 3 AM
GLW...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM
GLW...Pigeon Pt to Pt Pinos 0-10 nm until 3 AM
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 3 AM
GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 AM
GLW...Mry Bay until 3 AM
&&
PUBLIC FORECAST: RWW
AVIATION: Rowe
MARINE: DRP
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Jan 16, 1:57 PM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
157 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM FLOOD 2 NE OCCIDENTAL 38.42N 122.90W
01/16/2019 SONOMA CA LAW ENFORCEMENT
ROAD IS FLOODING NEAR PURRINGTON CREEK.
0119 PM FLOOD 3 NE FORESTVILLE 38.51N 122.86W
01/16/2019 SONOMA CA LAW ENFORCEMENT
FLOODING ACROSS BOTH LANES.
0118 PM NON-TSTM WND DMG 2 WNW SALINAS 36.70N 121.66W
01/16/2019 MONTEREY CA LAW ENFORCEMENT
TREE DOWN BLOCKING BOTH LANES.
0117 PM FLOOD 2 ESE INVERNESS 38.07N 122.80W
01/16/2019 MARIN CA LAW ENFORCEMENT
SHORE LINE AT PT REYES PETALUMA.
0102 PM NON-TSTM WND DMG 4 ESE CASTROVILLE 36.74N 121.69W
01/16/2019 MONTEREY CA LAW ENFORCEMENT
POWER LINE DOWN ACROSS ROADWAY.
0730 AM NON-TSTM WND GST 5 N LAGUNITAS-FOREST KN 38.09N 122.69W
01/16/2019 M61 MPH MARIN CA MESONET
MESONET STATION PG133, 5 N LAGUNITAS-FOREST
KNOLLS.
&&Local storm report, Jan 16, 2:27 PM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
227 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM DEBRIS FLOW 2 WSW SANTA VENETIA 38.00N 122.53W
01/16/2019 MARIN CA LAW ENFORCEMENT
NORTHBOUND 101.
0211 PM FLOOD 3 ESE PETALUMA 38.23N 122.57W
01/16/2019 SONOMA CA LAW ENFORCEMENT
WESTBOUND LANE FLOODED 5 INCHES.
0208 PM DEBRIS FLOW 2 E HEALDSBURG 38.61N 122.83W
01/16/2019 SONOMA CA LAW ENFORCEMENT
ROCK SLIDE IN ROADWAY COVERING ROAD.
0204 PM FLOOD 9 ENE NAPA 38.33N 122.14W
01/16/2019 NAPA CA LAW ENFORCEMENT
FLOODING INTO EASTBOUND LANE.
&&Local storm report, Jan 16, 3:09 PM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
309 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HEAVY RAIN 4 N BOULDER CREEK 37.20N 122.14W
01/16/2019 M0.43 INCH SANTA CRUZ CA COCORAHS
0240 PM NON-TSTM WND GST 2 NW LUCAS VALLEY-MARIN 38.05N 122.60W
01/16/2019 M83 MPH MARIN CA MESONET
MESONET STATION PG123, 2 WNW LUCAS
VALLEY-MARINWOOD.
0239 PM FLOOD 2 NE ROHNERT PARK 38.37N 122.67W
01/16/2019 SONOMA CA LAW ENFORCEMENT
&&Local storm report, Jan 16, 3:16 PM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
316 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLOOD 2 N CLOVERDALE 38.83N 123.02W
01/16/2019 SONOMA CA LAW ENFORCEMENT
BOTH LANES FLOODED.
0304 PM FLOOD 4 SE SONOMA 38.25N 122.39W
01/16/2019 SONOMA CA LAW ENFORCEMENT
ROAD IS FLOODED.
0231 PM FLOOD 2 WNW AROMAS 36.90N 121.68W
01/16/2019 MONTEREY CA LAW ENFORCEMENT
ROAD CLOSED DUE TO FLOODING.
&&Local storm report, Jan 16, 3:22 PM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
322 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM NON-TSTM WND DMG 5 N CARMEL VALLEY VILL 36.55N 121.74W
01/16/2019 MONTEREY CA LAW ENFORCEMENT
TREE DOWN.
0240 PM NON-TSTM WND GST 2 W MILL VALLEY 37.91N 122.58W
01/16/2019 M68 MPH MARIN CA MESONET
MESONET STATION PG006, 2 W MILL VALLEY.
&&Local storm report, Jan 16, 3:42 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
342 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM FLOOD 3 SSE SANTA CLARA 37.33N 121.94W
01/16/2019 SANTA CLARA CA LAW ENFORCEMENT
FLOODED ON OFF RAMP.
0330 PM FLOOD DEER PARK 38.54N 122.47W
01/16/2019 NAPA CA LAW ENFORCEMENT
DEER PARK ROAD ABOVE SUNNYSIDE ROAD IS
FLOODED.
0328 PM NON-TSTM WND GST 1 S CONCORD 37.96N 122.00W
01/16/2019 M62 MPH CONTRA COSTA CA MESONET
MESONET STATION F2818, 1 SSE CONCORD.
0316 PM NON-TSTM WND DMG 2 SE DEL MONTE FOREST 36.57N 121.92W
01/16/2019 MONTEREY CA LAW ENFORCEMENT
TREE DOWN INTO A HOUSE, TREE IS BLOCKING THE
RD.
0251 PM NON-TSTM WND GST 1 SSW WOODACRE 37.99N 122.64W
01/16/2019 M61 MPH MARIN CA MESONET
MESONET STATION WDAC1, WOODACRE RAWS.
0251 PM NON-TSTM WND GST 1 SE COLMA 37.66N 122.44W
01/16/2019 M53 MPH SAN MATEO CA ASOS
ASOS STATION SFO, SAN FRANCISCO AIRPORT.
0240 PM NON-TSTM WND GST 4 SW LOS ALTOS HILLS 37.33N 122.18W
01/16/2019 M64 MPH SANTA CLARA CA MESONET
MESONET STATION PG003, 3 SW LOS ALTOS HILLS.
&&The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 9:18 PM PST | Small Craft Advisory for Rough Bar | MTR | 12 hr | |
| Jan 15, 10:28 PM PST | High Surf Warning | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 67 hr |
| Jan 16, 10:53 AM PST | Coastal Flood Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, City and County of San Francisco and 4 more | 22 hr |
| Jan 16, 1:32 PM PST | Areal Flood Advisory | MTR | Marin, Napa, Sonoma | 4 hr |
| Jan 16, 2:40 PM PST | Areal Flood Advisory | MTR | Santa Cruz | 6 hr |
| Jan 16, 2:44 PM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, City and County of San Francisco, San Mateo | 8 hr |
| Jan 16, 3:24 PM PST | Flash Flood Warning | MTR | Sonoma | 111 min |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.